Thimerosal is an organic mercurial compound widely used as a preservative in vaccines, eyedrops, and contact lens cleaning and storage solutions. 5 infants, 2 female and 3 male, ranging in age from 7 to 28 months and affected by atopic dermatitis (AD) diagnosed according to the Hanifin and Rajka criteria, experienced an exacerbation of their clinical condition 2-10 days after mandatory vaccinations with vaccines containing thimerosal. Cutaneous lesions of nummular eczema appeared on the trunk, limbs and face. All patients were patch tested with serial dilutions of thimerosal in petrolatum. A positive patch test reaction to thimerosal 0.1% pet. was observed in all 5 children. 3 of them also showed a positive reaction at 0.01% and 0.05% pet. Despite their thimerosal-hypersensitivity, all children completed the entire series of mandatory vaccinations, care being taken to use different needles for injection and aspiration of the vaccine. The 2-year follow-up did not reveal other episodes of exacerbation of the AD after vaccination. The present study confirms the high frequency of sensitization to thimerosal in atopic children and suggests that vaccination can cause clinical symptoms in sensitized children. Nevertheless, sensitization to thimerosal does not prevent children from continuing with mandatory vaccinations.